Alabama, 2018

Tornado and Hail in Alabama, July 21 to 22, 2018

July 21 to 22, 2018 · NWS BMX · 16 events in 6 counties and zones

A unseasonably cold core upper low was centered over the Ohio Valley States. Northwest flow aloft pushed several fast moving short wave troughs through East Alabama on July 21st and July 22nd.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
16

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BMX wrote it up.

A unseasonably cold core upper low was centered over the Ohio Valley States. Northwest flow aloft pushed several fast moving short wave troughs through East Alabama on July 21st and July 22nd. The combination of cold air aloft and moist low levels of the atmosphere produced very unstable conditions across east Alabama with CAPE values 4000-5000 J/kg each afternoon.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at Jul 21, 1:56 PM CST, 1 hour 19 minutes earlier.

Area forecast discussion, Jul 21, 1:56 PM CST, 1 hour 19 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
256 PM CDT Sat Jul 21 2018

.UPDATE...
Near Term and Fire Weather Discussion.

&&

Near Term...
Through Early Evening.

A couple storms have developed over the last hour across east
Alabama, and seeing a more developed cu field across portions of the
northeast. Expect this to be the primary area of development. The
mesoscale discussion issued earlier today remains valid (below).
Although storm coverage will be low, any storm that develops could
be strong to severe through early evening.

14

&&

MESOSCALE UPDATE.

--Low-confidence severe weather threat this afternoon--

As of 16:25Z/11:25AM, an outflow boundary from an earlier
thunderstorm complex that moved through GA (and clipping east
Alabama) was oriented along a northwest-to-southeast axis from
north-central Alabama to southeast Alabama, quite close to the
I-65 corridor. I doubt this boundary will move any farther west
due to low-level westerly flow to its west. Surface observations
show ~southerly surface winds near and east of the outflow
boundary. High-res guidance moves the outflow boundary eastward
during the afternoon, and this is the only area across central
Alabama where surface winds will have an opportunity to feature a
backed flow (westerly elsewhere). Winds aloft will remain veered,
with speeds/shear on the high end for this time of year,
alongside a moderate-to-strongly unstable air mass.

The big question is if storms will form this afternoon, and how
many. As has been the trend with this event, forecast guidance has
a wide range of solutions. The current thinking is that a few
afternoon storms could form near the position of the outflow
boundary/east Alabama where surface convergence will exist, with
some threat of severe weather: damaging winds and hail up to
quarter size. Within the slight risk area only/east Alabama,
there is a conditional threat for storm rotation/an isolated
tornado, but is on the (very) low end as low-level flow isn't all
that strong, with relatively weak SRH even along the boundary.
This may end up being within a fairly short window as the feature
moves eastward across the state line/out of our forecast area. For
the Marginal Risk area/west Alabama, there is an even lower
confidence of any thunderstorm formation. The general time frame
for storms is 2PM-8PM.

We will continue to monitor the setup for any amendments through
the afternoon.

89^GSatterwhite

.LONG TERM...
Sunday through Friday.

The cold front will slowly slide southward through the area on
Sunday and should be near the I-85 corridor by sunset. Look for
the front to actually clear the area by Sunday night, but then we
shift our attention to the north and the path of the upper low.
Models have come into a little bit more of a consensus on the path
of the upper low swinging through northern GA and into Central AL
on Monday and then setting up shop for several days. This scenario
would place the highest rain chances in the eastern half each
afternoon through Wednesday. By Thursday the upper low opens up
and begins to elongate across the Southeast, before the energy
slides east ahead of the next front that will likely hold of until
the beginning of next week. Highest rain chances for Friday and
Saturday will be across the north, while the southern areas could
dry out some. Temperatures will be in the upper 80s with the cloud
cover through midweek and then rise back into the low 90s by the
weekend.

16

&&

.AVIATION...
18Z TAF Discussion.

Somewhat complicated forecast in terms of convective potential for
this afternoon and evening across central Alabama. For the bulk of
the time period, expect VFR conditions at all the TAF sites.
Scattered to broken cumulus will remain in the 4-5 kft range
through this evening with a general west/northwest wind at 10-12
knots to prevail through sunset.

Conditions will become somewhat unstable again this
afternoon/evening in the wake of morning scattered storms. The
best chance of redevelopment will be across eastern Alabama into
southern sections and that is where VCTS will be carried from
roughly 22z through late evening.

Winds will be light and perhaps variable overnight into early
Sunday.

15/CBD

&&

.FIRE WEATHER...

Isolated to scattered showers/storms are possible through tonight as
a front moves slowly through the area. Tomorrow through early next
week, an upper low will move over the region, leading to higher rain
chances, especially across the east. This will also bring slightly
cooler temperatures. Localized fog will be possible each morning
over the next couple of days where rainfall occurs during the
previous afternoon and evening. There are no fire weather concerns.

&&

.PRELIMINARY POINT TEMPS/POPS...
Gadsden     70  88  68  85  68 /  30  40  20  60  20
Anniston    70  88  68  85  68 /  30  30  30  60  30
Birmingham  74  90  71  87  70 /  30  20  10  50  10
Tuscaloosa  73  92  72  89  71 /  40  10  10  30  10
Calera      74  90  70  87  69 /  40  20  10  40  10
Auburn      72  89  70  86  70 /  40  30  30  50  30
Montgomery  73  93  72  90  70 /  40  30  10  50  20
Troy        73  92  72  89  70 /  40  30  20  50  20

&&

.BMX WATCHES/WARNINGS/ADVISORIES/...
None.

&&
Hazardous weather outlook, Jul 21, 2:18 PM CST, 57 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Birmingham AL
318 PM CDT Sat Jul 21 2018

ALZ011>015-017>050-222330-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
318 PM CDT Sat Jul 21 2018

This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.

.DAY ONE...This Afternoon and Tonight.

Severe storms are possible from now through 8 PM roughly from
counties along and east of the Interstate 65 corridor in Central
Alabama. These storms may be isolated to scattered in nature and
capable of producing damaging winds along with quarter size hail.
Forecast confidence remains low.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Hazardous weather is not anticipated at this time.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management may be needed
This Afternoon and Tonight.

In the hours before

Special weather statement, Jul 21, 12:49 PM CST, 2 hours 26 minutes before
Special Weather Statement
National Weather Service Birmingham AL
149 PM CDT SAT JUL 21 2018

ALZ045-048-211930-
Macon AL-Russell AL-
149 PM CDT SAT JUL 21 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN MACON AND
SOUTHWESTERN RUSSELL COUNTIES UNTIL 230 PM CDT...

At 148 PM CDT, Doppler radar was tracking a strong thunderstorm near
Hurtsboro, moving southeast at 25 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Hurtsboro, Uchee, Creek Stand, Rutherford and Hatchechubbe.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3206 8518 3215 8526 3215 8531 3222 8543
      3223 8544 3223 8545 3229 8553 3240 8542
      3221 8507
TIME...MOT...LOC 1848Z 303DEG 24KT 3229 8540

89^GSatterwhite
Special weather statement, Jul 21, 2:49 PM CST, 26 minutes before
Special Weather Statement
National Weather Service Birmingham AL
349 PM CDT SAT JUL 21 2018

ALZ019-021-212115-
Calhoun AL-Cleburne AL-
349 PM CDT SAT JUL 21 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CALHOUN AND SOUTH
CENTRAL CLEBURNE COUNTIES UNTIL 415 PM CDT...

At 348 PM CDT, Doppler radar was tracking a strong thunderstorm near
Oxford Lake, or near Anniston, moving southeast at 25 mph.

Winds of 30 to 40 mph will be possible with this storm.

Locations impacted include...
Anniston, Oxford, Heflin, Hobson City, Oxford Lake, Dearmanville,
Hollis Crossroads, Chalafinnee, Choccolocco and Camp Sequoyah.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3358 8551 3349 8561 3349 8565 3358 8580
      3359 8580 3359 8581 3362 8587 3371 8580
TIME...MOT...LOC 2048Z 300DEG 24KT 3362 8576

89^GSatterwhite
Special weather statement, Jul 21, 2:57 PM CST, 18 minutes before
Special Weather Statement
National Weather Service Birmingham AL
357 PM CDT SAT JUL 21 2018

ALZ019-021-212130-
Calhoun AL-Cleburne AL-
357 PM CDT SAT JUL 21 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CALHOUN AND CENTRAL
CLEBURNE COUNTIES UNTIL 430 PM CDT...

At 357 PM CDT, Doppler radar was tracking a strong thunderstorm over
Jacksonville State University, or near Jacksonville, moving southeast
at 30 mph.

Winds of 30 to 40 mph will be possible with this storm.

Locations impacted include...
Jacksonville, Jacksonville State University, Sweetwater Lake, Coleman
Lake And Campground and Liberty Hill.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3383 8586 3393 8579 3382 8550 3369 8560
TIME...MOT...LOC 2057Z 299DEG 24KT 3386 8576

89^GSatterwhite

The radar

The Atlanta radar (KFFC), 101 km away, was scanning. The volume nearest the first event began at 21:16 UTC.

Open the radar archive at this moment

Event by event

13 hail, 2 thunderstorm wind, 1 tornado. Local standard time, as filed.

Hail, Cleburne

When
July 21, 3:15 PM CST to 3:17 PM CST
Where
Cleburne County, 0.58 mi W of Hollis Xrds
Measured
3 in hail
Reported by
Trained Spotter
Coordinates
33.520, -85.640

Tea Cup sized hail reported in the Hollis Crossroads Community.

Hail, Clay

When
July 21, 3:22 PM CST to 3:24 PM CST
Where
Clay County, 5.05 mi NE of Delta
Measured
2.5 in hail
Reported by
Public
Coordinates
33.490, -85.650

Tennis ball sized hail reported in far northeast Clay County.

Hail, Cleburne

When
July 21, 3:30 PM CST to 3:32 PM CST
Where
Cleburne County, Edwardsville
Measured
2 in hail
Reported by
Public
Coordinates
33.700, -85.520

Hail, Cleburne

When
July 21, 3:32 PM CST to 3:34 PM CST
Where
Cleburne County, 3.44 mi E of Oak Level
Measured
1 in hail
Reported by
Public
Coordinates
33.850, -85.420

Large hail covering the ground.

Hail, Randolph

When
July 21, 3:48 PM CST to 3:50 PM CST
Where
Randolph County, 1.15 mi W of Woodland
Measured
1 in hail
Reported by
Public
Coordinates
33.370, -85.400

Quarter sized hail reported near the town of Woodland.

Hail, Randolph

When
July 21, 3:48 PM CST to 3:50 PM CST
Where
Randolph County, 1.35 mi WNW of Wedowee
Measured
1.75 in hail
Reported by
Broadcast Media
Coordinates
33.310, -85.490

Golf ball sized hail reported near the town of Wedowee.

Hail, Randolph

When
July 21, 4:10 PM CST to 4:12 PM CST
Where
Randolph County, 2.41 mi WSW of White
Measured
1 in hail
Reported by
Public
Coordinates
33.190, -85.370

Hail, Randolph

When
July 21, 4:25 PM CST to 4:27 PM CST
Where
Randolph County, 3.26 mi SSE of Pine Tuckey
Measured
2.75 in hail
Reported by
Emergency Manager
Coordinates
33.430, -85.490

Baseball sized hail reported near the Morrison Crossroads Community.

Hail, Lee

When
July 21, 4:35 PM CST to 4:37 PM CST
Where
Lee County, 3 mi NNE of Chewacla
Measured
1.5 in hail
Reported by
Public
Coordinates
32.660, -85.300

Golf ball sized hail reported east of the town of Opelika.

Tornado, Lee

When
July 21, 4:43 PM CST to 5:01 PM CST
Where
Lee County, 0.08 mi S of Opelika to 3.39 mi NE of Mitchell Xrd
Rating
EF0
Path length
5.73 mi
Path width
500 yd
Reported by
NWS Storm Survey
Coordinates
32.649, -85.370

National Weather Service meteorologists surveyed damage in central Lee County and determined that it was consistent with an EF0 tornado, with maximum sustained winds near 85 mph. The tornado touched down in the city of Opelika near the intersection of South 3rd Street and Avenue D. The tornado tracked south and snapped or uprooted many trees before crossing Interstate 85. It then shifted towards the southeast as it crossed Chewacla Road, where it continued to snap or uproot trees. The tornado shifted back to a southerly track and crossed Highway 69 and Royal Drive. It then took a southwest track before lifting near Stringfellow Road.

Thunderstorm Wind, Russell

When
July 21, 5:14 PM CST to 5:16 PM CST
Where
Russell County, 1.88 mi ENE of Crawford
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
32.460, -85.150

Several trees uprooted along Highway 80 east of the town of Crawford.

Hail, Russell

When
July 21, 5:20 PM CST to 5:22 PM CST
Where
Russell County, 1.17 mi W of Ladonia
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
32.470, -85.090

Golf ball sized hail and winds estimated near 60 mph in the town of Ladonia.

Hail, Russell

When
July 21, 5:28 PM CST to 5:30 PM CST
Where
Russell County, 4.17 mi NE of Sandfort
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
32.380, -85.180

Hail, Russell

When
July 21, 5:28 PM CST to 5:30 PM CST
Where
Russell County, 2.71 mi NW of Nuckols
Measured
1.75 in hail
Reported by
Public
Coordinates
32.360, -85.100

Golf ball sized hail reported along Highway 431 near the Fireworks Outlet.

Thunderstorm Wind, Russell

When
July 21, 5:52 PM CST to 5:53 PM CST
Where
Russell County, 4.5 mi SSE of Crawford
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
32.390, -85.150

Several trees uprooted near Kirkland Road.

Hail, Lowndes

When
July 22, 12:05 PM CST to 12:07 PM CST
Where
Lowndes County, 1.17 mi E of Davenport
Measured
3.5 in hail
Reported by
Public
Coordinates
32.130, -86.480

Large hail ranging in size from 1 inch to 3.5 inches near the town of Letohatchee.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2018Every state in 2018This day in weather historyThe tornado archive for Alabama, 2018Warnings in Alabama, July 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 776720, 776721, 776722, 776724, 776726, 776727, 776728, 776725, 776729, 776730, 776731, 776732, 776733, 776734, 776735, 776736.